Thunderstorm Wind, Essex
- When
- May 31, 3:30 PM EST
- Where
- Essex County, Lewis
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.267, -73.567
A cold front moved from the Great Lakes region early Friday (May 31st) and moved across northern New York during the afternoon of May 31st. This front was preceded and accompanied by thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front moved from the Great Lakes region early Friday (May 31st) and moved across northern New York during the afternoon of May 31st. This front was preceded and accompanied by thunderstorms. Severe thunderstorms moved across Essex county of New York with trees blown down along Route 9 in Lewis.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 31, 3:10 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 410 PM EDT FRI MAY 31 2002 TWO LARGE AREAS OF THNDSTRMS AFFECTING FA THIS PM. SVR THNDSTRM WATCHES IN EFFECT FOR ENTIRE CWA. FIRST LINE OF THNDSTRMS MOVG THRU ERN PTN FA ATTM...WL BE EXITING RGN WITHIN NEXT HR. THIS LINE OF STORMS ASSOCD WITH PREFRONTAL TROF. SECOND AREA OF STORMS RACING ACRS NRN NYS ATTM...WL MOVE ACRS CHMPLN VLY BY AROUND 5 PM AND EXIT FA BY AROUND 7 PM. THIS AREA OF STORMS GENERATED BY CDFNT AND ASSOCD STG SHRTWV. MAIN SVR WX THREAT WITH THESE STORMS WL CONTINUE TO BE DAMAGING WINDS. SOMEWHAT DRIER AIR FILTERS IN TONITE BEHIND FRONT...ALLOWING FOR P/C AND DRY CONDITIONS OVERNIGHT AND SAT AM. SECONDARY CDFNT/SHRTWV TROF WL DROP SOUTH THRU FA LATER SAT/SAT EVENING. AVN MORE IMPRESSIVE THAN OTHER MODELS REGARDING THIS FEATURE. WITH NO APPRECIABLE COOLING BEHIND THE FRONT WHICH MOVES THRU FA THIS EVENING (MAX TEMPS SAT EXPECTED TO BE IN 70S)...XPC SUFFICIENT INSTABILTY FOR DVLPMNT OF LATE PM SHWRS/THNDSTRMS WITH THE APRCH OF CDFNT. STRONG WIND FIELDS CONTINUE OVR THE AREA...SO POTENTIAL FOR GUSTY WNDS WITH ANY TNDSTRMS THAT DVLP. SIGNIFICANTLY COOLER/DRIER AIR MOVES IN BEHIND THE FRONT SAT NITE... ALLOWING FOR SUNSHINE AND TEMPS 5-10 DEGREES BELOW NORMAL. EXTENDED: WL CONTINUE WITH PREVIOUS THINKING OF DRY WX FOR FIRST HALF OF NEXT WEEK. WNW FLOW ALOFT EXPECTED TO KEEP PCPN SUPPRESSED SOUTH OF FA. UPR FLOW BCMS MORE SOUTHWEST BY THURSDAY WITH APRCH OF SHRTWV TROF...SO WL CONTINUE WITH CHC SHWRS THURS...AND LEAVE IN MENTION OF PCPN FRI AS LOW PRES FORECASTED TO TRACK ACRS RGN. .BTV...SEVERE THUNDERSTORM WATCHES IN EFFECT FOR ALL ZONES UNTIL 7 OR 8 PM EDT. RJS
NYZ026>031-034-035-VTZ001>012-312000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 1148 AM EDT FRI MAY 31 2002 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE OVER THE NORTH COUNTRY THIS AFTERNOON... THUNDERSTORMS HAVE DEVELOPED THIS MORNING ACROSS NORTHERN NEW YORK. THERE HAVE BEEN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS VERMONT AS WELL. CONDITIONS WILL BECOME INCREASINGLY FAVORABLE FOR THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE ENTIRE NORTH COUNTRY THIS AFTERNOON WITH THE APPROACH OF A COLD FRONT. THE GREATEST WEATHER THREAT WITH THE MORE INTENSE STORMS WILL BE STRONG TO DAMAGING WIND GUSTS. HEAVY RAINS AND HAIL MAY ALSO ACCOMPANY THESE STORMS. WITH THE PASSAGE OF THE COLD FRONT THIS EVENING...THE THREAT FOR THUNDERSTORMS WILL COME TO AN END. PERSONS ACROSS NORTHERN NEW YORK AND MUCH OF VERMONT SHOULD TAKE THE NECESSARY ACTION AND PREPARE FOR THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO...OR ANY MEDIA OUTLET THAT PROVIDES YOU WITH THE LATEST PRODUCTS FROM THE NATIONAL WEATHER SERVICE...WHICH ARE SPECIFICALLY DESIGNED TO KEEP YOU INFORMED DURING SUCH POTENTIALLY HAZARDOUS WEATHER SITUATIONS.
NYZ026>031-034-035-VTZ001>012-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 230 PM EDT FRI MAY 31 2002 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR NORTHERN NEW YORK UNTIL 7PM AND VERMONT UNTIL 8PM... A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS OF NEAR OR IN EXCESS OF 60 MILES AN HOUR OR LARGE HAIL...3/4 OF AN INCH OR LARGER. A SEVERE THUNDERSTORM MAY ALSO SPAWN A TORNADO. HEAVY RAIN WHICH MAY CAUSE FLOODING AND DEADLY LIGHTNING ARE ALSO LIKELY PRESENT IN A SEVERE THUNDERSTORM. THE NATIONAL WEATHER SERVICE ISSUES A SEVERE THUNDERSTORM WATCH WHEN CONDITIONS ARE FAVORABLE FOR SEVERE WEATHER. DURING A WATCH SITUATION YOU SHOULD LISTEN TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. A COLD FRONT WILL PASS THROUGH WARM AND HUMID AIR OVER THE REGION THIS AFTERNOON TRIGGERING THE SEVERE THUNDERSTORMS.
The Burlington radar (KCXX), 42 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299994.